Tardive Dyskinesia (TD)
Posted: Wednesday, Dec 07, 2022
Do you know what Tardive Dyskinesia is? Tardive Dyskinesia, also known as TD for short, is a disorder that causes a range of repetitive and involuntary muscle movements in a person’s face, arms and legs associated with being the result from taking antipsychotic medicine used to treat schizophrenia, depression, and bipolar disorder. TD affects nearly 600,000 people in the US, and a study has shown only a quarter of the people potentially living with TD have been diagnosed.
Those at the most risk for TD include:
- People over 55-years old
- Anyone with a substance use disorder
- Women who are post menopause
For many, symptoms of TD start after taking antipsychotics for a few months. Some symptoms to watch out for include:
- Lip smacking, puckering, or pursing
- Tongue darting or protrusion
- Excessive blinking
- Jaw chewing, clenching, or side-to-side movements
- Twisting or dancing fingers and toes
TD can impact multiple parts of a person’s life. According to a survey, patients diagnosed or suspected TD reported difficulties working, sleeping, and performing necessary other necessary functions such as eating and drinking.
If you or someone you know and love is suffering from TD, seek help now. You can find a downloadable guide as well as steps to find qualified health care professionals near you on Tardive Dyskinesia’s main website here.
For more information view the documents below.
TD Print Doctor Discussion Guide No Strings
Telehealth Fact Sheet
Test Your TD Knowledge Factsheet 2022 Advocacy
TD Fact Sheet
Back to all news